Alert archive / Ohio / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Charleston, WV

March 27, 20149 counties in Ohio

NWS Charleston, WV issued this red flag warning at Mar 27, 2014, 2:27 PM EDT for 9 counties in Ohio. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2014, 2:27 PM EDT (18:27 UTC)
Expired
Mar 27, 2014, 9:00 PM EDT
In force
7 hr
Issued by
NWS Charleston, WV

Counties Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2784 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WWUS81 KRLX 271827
RFWRLX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT THU MAR 27 2014


OHZ066-067-075-076-083>087-272300-
/O.NEW.KRLX.FW.W.0001.140327T1827Z-140327T2300Z/
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-
227 PM EDT THU MAR 27 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING 
   FOR A HIGH FIRE DANGER IN SOUTHEAST OHIO...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A RED FLAG
WARNING FOR SOUTHEAST OHIO...WHICH IS IN EFFECT UNTIL 7 PM EDT
THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 066 PERRY...FIRE WEATHER 
  ZONE 067 MORGAN...FIRE WEATHER ZONE 075 ATHENS...FIRE WEATHER 
  ZONE 076 WASHINGTON...FIRE WEATHER ZONE 083 JACKSON OH...FIRE 
  WEATHER ZONE 084 VINTON...FIRE WEATHER ZONE 085 MEIGS...FIRE 
  WEATHER ZONE 086 GALLIA AND FIRE WEATHER ZONE 087 LAWRENCE OH.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TIMING...THIS AFTERNOON.

* RELATIVE HUMIDITY...IN THE UPPER TEENS TO LOWER 20S. 

* LIGHTNING...NONE.

* IMPACTS...FIRES COULD EASILY GET OUT OF CONTROL...ESPECIALLY IN GRASSY
  AND BRUSH FILLED AREAS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
942 
WWUS81 KRLX 272256
RFWRLX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT THU MAR 27 2014

OHZ066-280000-
/O.CAN.KRLX.FW.W.0001.000000T0000Z-140327T2300Z/
PERRY-
656 PM EDT THU MAR 27 2014

...RED FLAG WARNING IS CANCELLED FOR A HIGH FIRE DANGER IN
PERRY COUNTY OHIO...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE RED
FLAG WARNING.

RELATIVE HUMIDITY LEVELS HAVE CLIMBED INTO THE UPPER 20S...AND
WILL CONTINUE TO RISE OVERNIGHT...THUS THE RED FLAG WARNING IS NO
LONGER IN EFFECT.

$$

OHZ067-075-076-083>087-280100-
/O.EXT.KRLX.FW.W.0001.000000T0000Z-140328T0100Z/
MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-
656 PM EDT THU MAR 27 2014

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR
A HIGH FIRE DANGER IN SOUTHEAST OHIO...

* AFFECTED AREA...FIRE WEATHER ZONE 067 MORGAN...FIRE WEATHER 
  ZONE 075 ATHENS...FIRE WEATHER ZONE 076 WASHINGTON...FIRE 
  WEATHER ZONE 083 JACKSON OH...FIRE WEATHER ZONE 084 VINTON...
  FIRE WEATHER ZONE 085 MEIGS...FIRE WEATHER ZONE 086 GALLIA AND 
  FIRE WEATHER ZONE 087 LAWRENCE OH.

* WINDS...SOUTH 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* TIMING...THROUGH THIS EVENING. FIRE DANGER WILL DECREASE
  OVERNIGHT AS RAIN MOVES INTO THE REGION.

* RELATIVE HUMIDITY...IN THE UPPER TEENS AND LOWER 20S.

* LIGHTNING...NONE.

* IMPACTS...FIRES COULD EASILY GET OUT OF CONTROL...ESPECIALLY 
  IN GRASSY AND BRUSH FILLED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
655 
WWUS81 KRLX 280053
RFWRLX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EDT THU MAR 27 2014

OHZ067-075-076-083>087-280200-
/O.EXP.KRLX.FW.W.0001.000000T0000Z-140328T0100Z/
MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-
853 PM EDT THU MAR 27 2014

...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR HIGH
FIRE DANGER FOR PORTIONS OF SOUTHEAST OHIO...

WIND GUSTS HAVE DROPPED INTO THE LOWER TEENS AND RELATIVE HUMIDITY
LEVELS ARE GRADUALLY CLIMBING INTO THE UPPER 20S ACROSS SOUTHEAST
OHIO THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Mar 27, 1:46 PM EDT, 41 minutes earlier.

Area forecast discussion, Mar 27, 1:46 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
146 PM EDT THU MAR 27 2014

.SYNOPSIS...
MUCH WARMER THIS AFTERNOON. INCREASING LOW LEVEL WIND FLOW LATE
THURSDAY INTO FRIDAY. WAVY COLD FRONT FRIDAY INTO SATURDAY. COOLER
SUNDAY WITH HIGH PRESSURE BY SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
FORECAST IS GENERALLY ON TRACK EARLY THIS MORNING. WATCHING AN AREA
OF RADAR ECHOES ACROSS WESTERN KENTUCKY AND SOUTHERN INDIANA THIS
MORNING MOVING E/NE-WARD TOWARDS THE AREA. AT THE SURFACE...TEMPS
THIS MORNING MAINLY IN THE LOW/MID 20S FOR THE LOWLANDS WITH SOME
UPPER 20S OUT WEST...ALONG WITH WARMER TEMPS IN THE HIGH COUNTRY
WITH STRONG WARM ADVECTION UNDERWAY ALOFT.

TODAY...AFOREMENTIONED AREA OF PRECIP SHOULD REMAIN WEST AND
NORTHWEST OF THE AREA TODAY AS A S/W TROUGH LIFTS NE TOWARDS THE
SOUTHERN GREAT LAKES OUT AHEAD OF THE MAIN SYSTEM. WINDS ALOFT
CONTINUE SOUTHWEST WITH UPPER TROUGH PUSHING ACROSS THE NORTHERN
CONUS. ASSOC SFC LOW RIDES NORTHEAST TODAY FROM NC KANSAS TO EASTERN
IOWA BY 00Z FRI. AS SUCH AND WITH RETREATING SFC HIGH TO THE
EAST...WINDS SET UP OUT OF THE SOUTH AND BECOME BREEZY TO
GUSTY...GENERALLY AROUND 20-25KTS FOR THE LOWLANDS AND PARTICULARLY
OVER SE OHIO. INHERITED MAX TEMPS STILL GENERALLY ON TRACK...WITH
AROUND 60 FOR PERRY COUNTY AND MID/UPPER 60S CENTRAL LOWLANDS AND
INTO THE COALFIELDS. LOW DEWPOINTS WILL RESULT IN RH VALUES BTWN
20-30 PERCENT FOR ALL LOWLANDS...AND WITH THE GUSTY WINDS EXPECTED
AND 10-HR FUEL MOISTURE AREA-WIDE EXPECTED TO BE 7-8 PERCENT BY THIS
AFTERNOON...WENT AHEAD AND ISSUED A FIRE WX SPS FOR MUCH OF THE AREA
THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.

TONIGHT...AFOREMENTIONED SFC LOW CONTINUES NORTHEASTWARD INTO THE
GREAT LAKES REGION WITH UPPER TROUGH ALSO LIFTING NORTHEASTWARD JUST
BEHIND...DRIVING A COLD FRONT TOWARDS THE FORECAST AREA. SLOWED DOWN
PROGRESSION OF PRECIP ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST
JUST A TAD...AND ALSO INCREASED POPS TO CATEGORICAL AREA-WIDE EXPECT
FAR EASTERN/SOUTHERN ZONES. EXPECTING A GENERAL QUARTER TO HALF INCH
OF PRECIP WITH THIS SYSTEM OVERALL...AND TEMPS WILL REMAIN WARM
ENOUGH FOR P-TYPE TO REMAIN ALL RAIN. REALLY NOT EXPECTING
THUNDER...BUT LATEST NAM/GFS RUNS DEPICTING AROUND 200J/KG ELEVATED
CAPE NEAR AND WEST OF OHIO RIVER BTWN 00Z-06Z FRI WHICH RESULTS IN
EL/S UP AROUND 23KFT. OPERATIONALLY CAN/T SAY THUNDER WOULD BE
IMPOSSIBLE SO INCLUDED A SLIGHT THUNDER MENTION ACROSS THE WEST. OF
PERHAPS MORE CONCERN ARE THE STRONG WINDS WHICH DEVELOP OFF-SFC AS
WE HAVE SEEN MANY TIMES THIS FALL AND WINTER. BOTH THE LATEST NAM
AND GFS RUNS DEPICTING AROUND 50-55KTS AT 925MB AND 65-75KTS AT
850MB...AND WITH STRONG WINDS EVEN OVERNIGHT KEEPING A MIXED LAYER
GOING ALONG WITH EVEN MEAGER INSTABILITY...THERE DOES APPEAR TO BE
SOME POTENTIAL FOR STRONG TO POSSIBLY A SEVERE WIND GUSTS WITH ANY
CONVECTIVE LINE OF SHOWERS...SO SOMETHING THAT BEARS MONITORING.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
MODELS HAVE TRENDED FASTER WITH THE ARRIVAL OF A COLD FRONT EARLY
FRIDAY MORNING. THIS FRONT WILL BE ENHANCED BY AN MID LEVEL
SHORTWAVE EVIDENT IN H5 HEIGHTS AND VORTICITY CHARTS.

THE GENERAL CONSENSUS POINTS TO THE ONSET OF PCPN ARRIVING TO THE
TRI-STATE AREA BY 09Z...SPREADING QUICKLY EAST BY EARLY AFTERNOON.
THE ENVIRONMENT CAN BE DESCRIBED AS A HIGH SHEARED...LOW
THERMODYNAMIC ENVIRONMENT. DEEP LAYERED SHEAR IN EXCESS OF 55-60
KNOTS...ARE NOTICED. MODELS SHOW 60-70 KNOTS WINDS AT H850 IN THE
WARM SECTOR. DESPITE OF UPGLIDING AIR PARCELS...THESE WINDS WILL
EASILY MIX DOWN WITH SHOWERS AND THUNDERSTORMS. THE SREF AND NAM
MODELS INDICATE SUPERCELL COMPOSITE PARAMETER REACHING AROUND 5
UNITS. ALTHOUGH SUPERCELLS STORMS ARE NOT ANTICIPATED ATTM...THIS
PARAMETER DO INDICATE THE POSSIBILITY OF THUNDERSTORMS.
THEREFORE...CONTINUED MENTION THUNDER IN THE FORECAST. IN FACT...SPC
CONTINUES TO HAVE THE AREA UNDER GENERAL THUNDERSTORMS...ALTHOUGH
WILL NOT BE SURPRISE IF THE AREA GETS UNDER A SLIGHT RISK FOR SEVERE
WEATHER LATER TODAY EFFECTIVE FRIDAY AND FRIDAY NIGHT.

MODELS ALSO SUGGEST THERE COULD BE A LULL IN SHOWERS ACTIVITY LATER
FRIDAY NIGHT AS THE FIRST SHORTWAVE AND ASSOCIATED FRONT CROSS TO
OUR EAST.

A SECOND BUT STRONGER MID LEVEL SHORTWAVE COULD INTENSIFY INTO A
CLOSED LOW ACROSS THE OH VALLEY SOUTH TO TN BY SATURDAY...REFLECTING
A SURFACE LOW PRESSURE MOVING INTO KY AND PASSING JUST SOUTH OF WV
LATE FRIDAY NIGHT INTO EARLY SATURDAY. THESE FEATURES WILL BRING
ANOTHER ROUND OF RAIN SHOWERS SATURDAY. CODED POPS ACCORDINGLY
SHOWING A LULL IN PCPN ACTIVITY FRIDAY NIGHT BETWEEN THE TWO
SYSTEMS.

WENT CLOSER TO THE ALL BLEND OF MOS GUIDANCE FOR TEMPERATURES
THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A MORE PROGRESSIVE FLOW PATTERN SEEMS TO BE SETTING UP DURING THIS
PERIOD.

WITH 500 MB MID LEVEL TROF AND LOW LEVEL COLD AIR ADVECTION SATURDAY
NIGHT...DID HOLD ONTO SOME 20/30 POPS A BIT LONGER...INTO SUNDAY
MORNING MOSTLY IN WV.  COULD BE SNOW SHOWERS IN THE WV MOUNTAIN
COUNTIES LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING.  DID HOLD
MAXIMUM TEMPERATURES A BIT COOLER SUNDAY THAN WPC MEDIUM RANGE
GUIDANCE.

STILL DRY ON TUESDAY WITH NEXT 500 MB TROF LONG ABOUT TUESDAY.

NOTICE WIDE VARIATION IN MOS TEMPERATURE GUIDANCE BETWEEN 12Z GFS
AND 00Z ECMWF FOR TUESDAY...WITH ECMWF BEING COOLER.  GENERAL
CONSENSUS WAS BETWEEN THE 2.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CLOUDS WILL CONTINUE OVER THE REGION THIS AFTERNOON AND EVENING.
A BAND OF SHOWERS WILL THEN MOVE ACROSS THE AREA LATE TONIGHT AND
FRIDAY MORNING...PRODUCING SOME RESTRICTIONS. A MVFR CLOUD DECK IS
POSSIBLE BEHIND THIS LINE FRIDAY MORNING. STRONG SOUTHERLY WINDS CAN
BE EXPECTED.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: TIMING OF THE SHOWERS AND CEILINGS/VISIBILITIES
IN THE SHOWERS COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR POSSIBLE LOW CLOUDS AND FOG FRIDAY NIGHT INTO SATURDAY MORNING.

&&

.EQUIPMENT...
88D RLX-CHARLESTON WV WILL BE UP AND DOWN DUE TO EQUIPMENT PROBLEMS
AS TECHS LOOK INTO IT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...50
SHORT TERM...ARJ
LONG TERM...KTB
AVIATION...50

EQUIPMENT...RPY
Hazardous weather outlook, Mar 27, 5:46 AM EDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
546 AM EDT THU MAR 27 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
546 AM EDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOW RELATIVE HUMIDITY IN THE 20S...STRONG GUSTY WINDS...AND DRY
FUEL MOISTURE WILL PRODUCE AN ENHANCED THREAT FOR FIRES TODAY.

A COLD FRONT WILL APPROACH THE AREA TONIGHT...BRINGING RAIN
SHOWERS AND THUNDERSTORMS OVERNIGHT INTO FRIDAY. WITH VERY STRONG
WINDS ALOFT...THERE IS A POTENTIAL FOR DAMAGING WINDS WITH THE
STRONGER STORMS LATE TONIGHT INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT CROSSES THE AREA FRIDAY WITH A CHANCE OF THUNDERSTORMS.
WITH VERY STRONG WINDS ALOFT...THERE IS A POTENTIAL FOR DAMAGING
WINDS WITH THE STRONGER STORMS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Ohio, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.